MAUDE Adverse Event Report: SOMATICS, LLC SOMATICS THYMATRON SYSTEM IV; ECT INSTRUMENT

SOMATICS, LLC SOMATICS THYMATRON SYSTEM IV; ECT INSTRUMENT
Model Number System IV
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/01/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Somatics became aware of this medwatch report when it jjjjjjj received an electronic version of form 3500a on august 10, 2022.From michelle rios, m.S.It has taken a while for somatics to review the medical information and to receive advice on this submission.This is a partial reprint of a case report published in september 2012 that describes a tardive seizure following an ect treatment.After medical review, it was determined this is an unusual but known side effect of ect.It is not life threatening or a serious injury and is something doctors need to be aware of.The entire case report is attached to this manufacturer's response.Because this is a know side effect and it was from a case report published ten (10) years ago, it is not classified as a reportable adverse event.We are submitting this response to fda in an abundance of caution and to ensure full compliance with 21 cfr part 803.
 
Event or Problem Description
As an ethical mandated reporter, i submit this on behalf of the authors of a research study published in the journal of ect doi: 10.1097/yct.0b013e318255a8d4.During his third treatment, the stimulus dose was again 30%, resulting in a motor seizure lasting 29 seconds as confirmed by visual inspection and surface electromyogram of the cuffed right foot.The eeg seizure was determined from a single channel of eeg (fp1-m1) and lasted approximately 85 seconds, but the ending was indeterminate with poor postictal suppression by visual inspection.The eeg recording was continued for an additional 51 seconds to 136 seconds with no further eeg suppression.The computerized thymatron analysis of postictal suppression yielded a response of ''n/a.'' owing to a peak interictal blood pressure of 170 systolic, he received 600 kg of nitroglycerin.The patient initially seemed to recover spontaneously from ect, with stable hemodynamics and normal respirations.Fifty-five minutes after the stimulus, the postanesthesia care nurse noted that he was not responding appropriately to questioning.He was asked if he wanted a drink of water to which he was able to answer ''yes'' but provided nothing more complex in his verbal response.While taking a sip, the patient was noted to develop a right gaze deviation and his right arm reached upward.Immediately after this, he developed a generalized tonicclonic seizure.He became cyanotic and required 100% o2 until the convulsion stopped 30 seconds later at approximately the same time that 2 mg of intravenous midazolam was pushed.Airway patency was maintained throughout the event with a mandibular thrust, and the patient was ventilated with 100% oxygen.Then, the patient had both a receptive and expressive aphasia.He was not able to name objects or repeat words or his name, and he spoke in a nonsensical manner.Neurology was consulted and noted right nasolabial fold flattening and weakness and drift of the right lower extremity.Computed tomography (ct), ct angiography, and ct perfusion were performed; and there were no large vessel cutoffs or volume perfusion mismatches to suggest an acute stroke.Upon arrival at the neurology floor approximately 6 hours later, the patient was still displaying an aphasia.He became able to read some words but then added on nonsensical words and substituted words mid sentence, maintaining a fluent speech.He was unaware of his language deficits.A magnetic resonance imaging demonstrated no evidence of any ischemia.An eeg revealed asymmetry of background between left and right hemispheres, with the left demonstrating 4 to 5 hz theta activity of 20 kv and the right showing 9 to 10 hz of 30 kv.By day 3 on the neurology service, it was noted that the patient's aphasia had greatly improved.However, he was very depressed and was transferred back to the inpatient psychiatry service.A second eeg 6 days later revealed symmetry between the hemispheres, interpreted as a normal awake-and-sleep eeg.During his readmission to the inpatient psychiatry unit, the patient was titrated off of venlafaxine secondary to concerns that it may be elevating his blood pressure and was subsequently started on pregabalin and duloxetine.He was unenrolled from the ect clinical trial and received no further ect.Two weeks later, he was discharged home with subjective and observed improvement in depression.The patient is a 76-year-old married greek-american with major depressive disorder, recurrent and severe without psychotic features, as well as hypertension, hypercholesterolemia, benign prostatic hyperplasia, and hypothyroidism who was admitted to inpatient psychiatry unit for worsening depression for 4 years, with 2 weeks of suicidal ideation with various potentially fatal plans.The patient was determined to be a candidate for ect, and he elected to enroll in a national institutes of healthy supported ect clinical trial.The diagnosis of major depressive disorder was confirmed at the time of admission with a structured clinical interview for diagnosis (scid).He had received at total of 14 ect treatments at age 38 in 1973 with only mild, temporary, cognitive impairments.Psychiatric medications at admission included bupropion xl, 300 mg daily; fluoxetine, 40 mg daily; alprazolam, 0.25 mg twice daily; clonazepam, 0.5 mg every evening; zolpidem, 10 mg in the evening as needed.He had no history of epilepsy, head injury, or family history of seizures.The patient was titrated off bupropion, fluoxetine, alprazolam, and zolpidem and was started on venlafaxine, 37.5 mg daily.He received his first, second, and third right unilateral (rul) ect treatments on hospitalization days 4, 7, and 9, respectively, using a thymatron system iv (somatics) with ultrabrief, 0.25-millisecond pulse width.He underwent a successful titration with the first stimulus at 5% energy, which produced an electrographic seizure of 121 seconds at his first session, followed by stimulation at 30% energy (149.4 mc) at his subsequent sessions.His electrographic seizure for his second session was 92 seconds.For all treatments, he received 60 mg of methohexital and 60 mg of succinylcholine.Additionally, he was given 800 kg of nitroglycerin during the second treatment.Fda safety report id# (b)(4).Suspect products.Not releasable.

Brand Name
SOMATICS THYMATRON SYSTEM IV
Common Device Name
ECT INSTRUMENT
Manufacturer (Section D)
SOMATICS, LLC
720 commerce drive
suite 101
venice FL 34292
Manufacturer (Section G)
SOMATICS, LLC
720 commerce drive
suite 101
venice FL 34292
Manufacturer Contact
david mirkovich
720 commerce drive
suite 101
venice, FL 34292
MDR Report Key15383562
Report Number1420295-2022-09061
Device Sequence Number14809955
Product Code GXC
UDI-Device Identifier00850298007003
UDI-Public00850298007003
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
945120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSystem IV
Device Catalogue NumberEDIV
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/10/2022
Initial Report FDA Received Date09/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown